NEW YORK (CBSNewYork) — There is concern over a growing outbreak of a rare form of meningitis down south spreading to the Tri-State Area.
Five people have died after being injected with a steroid often used for back pain. The drug was distributed to 23 states, including New Jersey, and now officials are scrambling to see who may have been infected, CBS 2’s Chris Wragge reported Thursday.
Sue Manor said she is waiting to see if she gets sick after receiving a steroid injection that may have contained a rare form of meningitis.
“I just thought we should research this. The more I research it the more worried I get,” Manor said.
Manor is one of 400 patients who got a call from an out-of-state clinic saying they may have been exposed to fungal meningitis — a rare form of the disease which is not contagious.
The outbreak was discovered two weeks ago in Tennessee, where 18 cases have been reported. There are also a handful of cases in Virginia, Maryland, Florida and North Carolina. All the victims got sick after getting steroid injections, most for back pain, officials said.
“None of us have seen anything like this where a medication injected into the cerebral spinal fluid has caused infections, so we’re in new territory here,” said Dr. William Schaffner of Vanderbilt University Medical Center.
Health officials said an undetermined number of New Jersey patients received the injectable steroid. They said six medical offices used the steroid at the center of the investigation, and state health officials have determined patients of at least some of the facilities were given medication from three lots recalled last week. New Jersey officials have so far refused to make public any of the practices that used the medication.
“The symptoms are not as dramatic and they come on more gradually,” Dr. Schaffner said.
Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms include headache, nausea, dizziness and fever.
The incubation period is between two and 28 days, so there may be some people who are infected but don’t know it yet. No cases have been reported in New Jersey. If you experience any of these symptoms, call your doctor immediately.
Manor said she is hopeful she stays healthy.
“I’m sort of trying not to think of it as possibly me in a day or two,” Manor said.
A specialty pharmacy in Massachusetts that makes the steroid medication issued a recall last week. Some of the medication from that pharmacy has been used in New Jersey. The New Jersey Department of Health said it is not releasing the names of the clinics involved until its investigation is complete.
Please offer your thoughts in the comments section below …